Wisconsin, 2010

Hail and Damaging Winds in Wisconsin, May 25, 2010

May 25, 2010 · NWS DLH · 7 events in 3 counties and zones

A slow moving frontal system combined with unstable air to produce strong to severe thunderstorms with large hail and damaging winds across northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving frontal system combined with unstable air to produce strong to severe thunderstorms with large hail and damaging winds across northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 11:21 AM CST, 39 minutes earlier.

Area forecast discussion, May 25, 11:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1221 PM CDT TUE MAY 25 2010

.AVIATION...18Z TAFS.
VFR ACROSS NE MN. TSRA EXPECTED TO AFFECT KHYR VCNTY BY 20Z AS
COMPLEX MOVES FROM CENTRAL WI NORTHWARD. MVFR VSBYS WITH THE MORE
ROBUST CELLS/HEAVY RAIN...BUT SEVERE SHOULD REMAIN TO THE EAST OF
KHYR. TSRA WILL NO LONGER PLAY A ROLE AT KHYR AFTER 07Z/26.

&&

.PREV DISCUSSION... /ISSUED 1157 AM CDT TUE MAY 25 2010/

MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS
PRICE/IRON/ASHLAND COUNTIES IN NORTHWEST WISCONSIN...

ONGOING STRONG THUNDERSTORMS MOVING NORTH AT AROUND 25 MPH BETWEEN
EAU CLAIRE AND WISCONSIN RAPIDS IN CENTRAL/SOUTHWEST WISCONSIN HAVE
EXHIBITED A SLOW INCREASE IN ORGANIZATION AND STRENGTH OVER THE PAST
COUPLE OF HOURS WITH 50+ DBZ CORES ABOVE 40 KFT AND AT LEAST SOME
EVIDENCE OF WEAK LOW LEVEL COLD POOL DEVELOPMENT/ORGANIZATION PER
THE KARX RADAR IN THE PAST 45 MINUTES.

AIRMASS TO THE NORTH OF THIS ACTIVITY HAS BECOME VERY UNSTABLE WITH
TEMPS IN THE MID 80S/DEWPOINTS IN THE LOWER 70S..AND SPC OBJECTIVE
ANALYSIS PLACES AN AXIS OF MEAN-LAYER CAPE APPROACHING 3000 J/KG
FROM PRICE COUNTY NNEWD TO THE MICHIGAN UPPER PENINSULA. IT APPEARS
AS THOUGH THE ONGOING THUNDERSTORMS WILL CONTINUE TO
PROPAGATE/DEVELOP NORTHWARD INTO PORTIONS OF PRICE/IRON/ASHLAND
COUNTIES AND PERHAPS ADJACENT AREAS OF LAKE SUPERIOR THROUGH 2-3 PM
THIS AFTERNOON.

WHILE INSTABILITY IS ROBUST..DEEP LAYER WIND SHEAR IS CURRENTLY
RATHER WEAK IN THE 20-25 KT RANGE OVER CENTRAL AND SOUTHERN
WISCONSIN. HOWEVER..DEEP LAYER SHEAR DOES INCREASE SOMEWHAT ACROSS
NORTHERN WISCONSIN..INTO THE 30-35 KNOT RANGE ALONG THE SOUTH SHORE
OF LAKE SUPERIOR. THE WEAKNESS IN DEEP LAYER SHEAR MAY ACT TO
SOMEWHAT LIMIT ORGANIZED SEVERE THREAT..BUT MAGNITUDE OF INSTABILITY
SHUD STILL SUPPORT PULSEY-TYPE AND/OR SMALL CLUSTERS OF MULTICELL
STORMS BRIEFLY REACHING SEVERE LEVELS..ESPECIALLY AFTER 1 PM AS
STORMS MOVE/DEVELOP NORTHWARD INTO SOMEWHAT BETTER SHEAR. WIND
THREAT MAY ALSO BE ENHANCED A BIT IF OUTFLOW/COLD POOL CONTINUES TO
ORGANIZE AND STRENGTHEN.

PRIMARY THREATS APPEAR TO BE 60-70 MPH WINDS AND HAIL UP TO AROUND
THE SIZE OF PING PONG BALLS AS STORMS BEGIN TO AFFECT THE PHILLIPS
AREA BETWEEN 1230 AND 1 PM.

&&

.POINT TEMPS/POPS...
DLH  57  75  50  75 /  40  20  10  10
INL  54  77  46  73 /  10   0  10  10
BRD  56  79  51  77 /  10  10  10  10
HYR  62  78  54  75 /  60  40  10  10
ASX  60  75  52  73 /  60  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

SHORT TERM...GRANING
AVIATION...GSF
Hazardous weather outlook, May 25, 10:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1152 AM CDT TUE MAY 25 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261700-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1152 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...MAINLY OVER NORTHERN WISCONSIN. A FEW STORMS WILL BE CAPABLE
OF BRIEFLY PRODUCING DAMAGING HAIL AND WIND. THE MOST LIKELY TIME
FOR STRONG TO SEVERE STORMS IS ROUGHLY FROM 1 PM TO 10 PM.
ELSEWHERE...STORMS ARE EXPECTED TO GENERALLY REMAIN BELOW SEVERE
LEVELS...BUT WIND GUSTS UP TO 45 MPH... SMALL HAIL...HEAVY
DOWNPOURS AND FREQUENT LIGHTNING CAN BE EXPECTED.

LOCALIZED FOG WILL LINGER NEAR THE DULUTH HARBOR...GRADUALLY
DISSIPATING THROUGH THE EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTHERN WISCONSIN
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT... ESPECIALLY ACROSS NORTHERN WISCONSIN.

LSZ121-140>148-261700-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1152 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LINGERING FOG OVER THE NEARSHORE WATERS OF LAKE SUPERIOR...FROM
THE TWIN PORTS...TO SILVER BAY...AND GRAND MARAIS...WILL
GRADUALLY DISSIPATE THROUGH THE EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 25, 11:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT TUE MAY 25 2010

WIZ009-251800-
PRICE-
1242 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORMS MOVING INTO PRICE COUNTY...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF OGEMA...MOVING NORTHWEST AT 20
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SPIRIT...
  OGEMA...
  PRENTICE...
  BRANTWOOD...
  CATAWBA...
  PHILLIPS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4581 9063 4596 9022 4596 9003 4539 9003
      4538 9005 4537 9062

 MILLER

The radar

The Duluth radar (KDLH), 193 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
May 25, 12:00 PM CST
Where
Price County, Catawba
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.550, -90.530

Power lines and trees were blown down.

Hail, Price

When
May 25, 12:15 PM CST
Where
Price County, Prentice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -90.300

Strong winds were also reported in addition to the hail.

Hail, Price

When
May 25, 12:19 PM CST
Where
Price County, 5 mi S of Phillips
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.608, -90.400

Hail, Price

When
May 25, 1:05 PM CST
Where
Price County, Park Falls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.930, -90.450

Thunderstorm Wind, Iron

When
May 25, 1:30 PM CST
Where
Iron County, Mercer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.170, -90.070

Some trees were reported blown down.

Hail, Ashland

When
May 25, 1:50 PM CST
Where
Ashland County, High Bridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.380, -90.730

Gusty winds blew down some tree limbs, in addition to the hail.

Hail, Ashland

When
May 25, 2:15 PM CST
Where
Ashland County, Butternut
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.020, -90.500

Tree limbs were blown down in Butternut and Park Falls due to strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235778, 235770, 235771, 235772, 235779, 235774, 235775.